Peripheral neuropathy (PN) is one of the most important complications of multiple myeloma (MM) treatment. PN can be caused by MM itself, either by the effects of the monoclonal protein or in the form of radiculopathy from direct compression, and particularly by certain therapies, including bortezomib, thalidomide, vinca alkaloids and cisplatin. Clinical evaluation has shown that up to 20% of MM patients have PN at diagnosis and as many as 75% may experience treatment-emergent PN during therapy. The incidence, symptoms, reversibility, predisposing factors and etiology oftreatment-emergent PN vary among MM therapies, with PN incidence also affected by the dose, schedule and combinations of potentially neurotoxic agents. Effective management of treatment-emergent PN is critical to minimize the incidence and severity of this complication, while maintaining therapeutic efficacy. Herein, the state of knowledge regarding treatment-emergent PN in MM patients and current management practices are outlined, and recommendations regarding optimal strategies for PN management during MM treatment are provided. These strategies include early and regular monitoring with neurological evaluation, with dose modification and treatment discontinuation as indicated. Areas requiring further research include the development of MM-specific, patient-focused assessment tools, pharmacogenomic analysis of patient DNA, and trials to assess the efficacy of pharmacological interventions.

Authors:

Richardson PG, Delforge M, Beksac M, Wen P, Jongen JL, Sezer O, Terpos E, Munshi N, Palumbo A, Rajkumar SV, Harousseau JL, Moreau P, Avet-Loiseau H,Lee JH, Cavo M, Merlini G, Voorhees P, Chng WJ, Mazumder A, Usmani S, Einsele H, Comenzo R, Orlowski R, Vesole D, Lahuerta JJ, Niesvizky R, Siegel D,Mateos MV, Dimopoulos M, Lonial S, Jagannath S, Bladé J, Miguel JS, Morgan G, Anderson KC, Durie BG, Sonneveld P.

Leukemia. 2012 Apr;26(4):595-608. doi: 10.1038/leu.2011.346. Epub 2011 Dec 23.

Click here to view Article